Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 4, NWS Fort Worth, TX

September 6, 2018Collin County, Dallas County, Denton County, Texas

NWS Fort Worth, TX issued this flash flood warning at Sep 6, 2018, 5:22 PM CDT for Collin County, Dallas County, Denton County, Texas. It was in force for 113 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 6, 2018, 5:22 PM CDT (22:22 UTC)
Expired
Sep 6, 2018, 7:15 PM CDT
In force
113 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

Counties Collin County, TX, Dallas County, TX, Denton County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 69 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 5:43 PM CDTFLASH FLOOD3 S The Colony, TXREPORTS OF FIVE CARS STRANDED IN HIGH WATER NEAR THE INTERSECTION OF WINDHAVEN PKWY AND OLD DENTON ROAD.
Sep 6, 5:52 PM CDTFLASH FLOOD3 W Richardson, TXROAD CLOSED DUE TO HIGH WATER/FLOODING AT MEANDERING WAY AND SPRING VALLEY RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.4 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2018-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 853 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2018-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
853 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

574 
WGUS54 KFWD 062222
FFWFWD
TXC085-113-121-070015-
/O.NEW.KFWD.FF.W.0004.180906T2222Z-180907T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Fort Worth TX
522 PM CDT THU SEP 6 2018

The National Weather Service in Fort Worth has issued a

* Flash Flood Warning for...
  Southeastern Denton County in north central Texas...
  Southwestern Collin County in north central Texas...
  North central Dallas County in north central Texas...

* Until 715 PM CDT..

* At 521 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. A rain gauge near Addison has 
  indicates 2.36 inches of rain has fallen in the last 30 minutes, 
  and an additional 1 to 2 inches of rain will be possible over the 
  next hour. This rainfall will lead to excessive water runoff and 
  cause flash flooding. Low-lying areas are most vulnerable to 
  rapidly rising water. Some low-water crossings may flood and 
  become impassable.

* Some locations that will experience flooding include...
  Plano, Garland, Carrollton, Frisco, Richardson, Lewisville, Allen, 
  The Colony, Farmers Branch, Addison, Hebron and Buckingham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3309 9670 3296 9666 3289 9667 3288 9674
      3291 9681 3298 9696 3309 9696 3313 9676

$$

Carlaw
2 follow-up statements
119 
WGUS74 KFWD 062307
FFSFWD

Flash Flood Statement
National Weather Service Fort Worth TX
607 PM CDT THU SEP 6 2018

TXC085-113-121-070015-
/O.CON.KFWD.FF.W.0004.000000T0000Z-180907T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Denton TX-Collin TX-Dallas TX-
607 PM CDT THU SEP 6 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
SOUTHEASTERN DENTON...SOUTHWESTERN COLLIN AND NORTH CENTRAL DALLAS
COUNTIES...

At 604 PM CDT, Doppler radar indicated that earlier thunderstorms 
producing heavy rain across parts of northern Dallas and southern 
Collin counties had ended, but light to moderate rainfall was 
ongoing. Emergency management reported that several cars were 
stranded due to high water south of The Colony, with additional road 
closures near Richardson. Flood water will be slow to recede, and 
Low-lying areas are most vulnerable to rapidly rising water. Some 
low-water crossings may flood and become impassable.

Some locations that will experience flooding include...
Plano, Carrollton, Frisco, Richardson, Lewisville, Allen, The 
Colony, Farmers Branch, Addison, Hebron and Buckingham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3309 9670 3296 9666 3289 9667 3288 9674
      3291 9681 3298 9696 3309 9696 3313 9676

$$

Carlaw
165 
WGUS74 KFWD 070007
FFSFWD

Flash Flood Statement
National Weather Service Fort Worth TX
707 PM CDT THU SEP 6 2018

TXC085-113-121-070015-
/O.EXP.KFWD.FF.W.0004.000000T0000Z-180907T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Denton TX-Collin TX-Dallas TX-
707 PM CDT THU SEP 6 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN DENTON...SOUTHWESTERN
COLLIN AND NORTH CENTRAL DALLAS COUNTIES WILL EXPIRE AT 715 PM CDT...

The heavy rain has ended. However, the Doppler Radar and automated 
rain gauges indicate that one to three inches of rain fell earlier, 
with localized amounts in excess of 4 inches. As a result, water 
will be slow to recede, so please continue to heed any remaining 
road closures.

LAT...LON 3309 9670 3296 9666 3289 9667 3288 9674
      3291 9681 3298 9696 3309 9696 3313 9676

$$

Carlaw

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 3:39 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Sep 6, 3:39 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
339 PM CDT Thu Sep 6 2018

.SHORT TERM...
/Rest of Today and Tonight/

Convection is blossoming early this afternoon in an unstable and
very moist airmass characterized by PWATs in excess of two inches.
Initial updrafts have oriented themselves along several subtle
areas of enhanced surface convergence along the western periphery
of Tropical Depression Gordon's circulation. Our lowest PoPs
through the short term period will be focused across the north and
eastern counties where increased subsidence and slightly drier air
will tend to inhibit convective development. Given current radar,
satellite, and hi-resolution guidance trends, we've increased PoPs
a bit more from this morning's update along and west of the I-35
corridor as storms track slowly towards the west and northwest.
This activity will begin to wane with the loss of heating this
evening, but--as we saw last night--any subtle lingering
boundaries will be capable of re-igniting showers and isolated
storms through the evening and overnight hours due to limited
gains in nocturnal inhibition in such a tropical airmass.

As has been the case over the past few days, a localized threat
for flooding/flash flooding exists once again this afternoon and
evening. Individual storm motions will be less than 10 mph, and
any cells that train over the same areas could pick up a quick
2-3". The main factors limiting a more concerning flash flood
threat are /1/ a lack of better large scale forcing for ascent and
/2/ associated limited low to mid-level flow. This will continue
to suppress moisture/instability transport into the region. As a
result, once storms scavenge available instability, they'll
dwindle or move on along exhausted outflow boundaries. Additional
showers and storms may develop across our far northwestern
counties towards daybreak on Friday associated with an incoming
cold front.

Carlaw

&&

.LONG TERM...
/Friday through Thursday/

The very moist and saturated airmass will continue to linger over
the region through Saturday before a weak cold front and upper
trough begin to push through the region and bring some drier air
in from the northwest. In a general sense, there is no real
synoptic driver or focusing mechanism to organize the convection
or spread high amounts of rainfall over a specific area. In
addition, wind fields through the troposphere will be very light,
which means the threat for widespread flooding will be low.
Instead the atmospheric conditions will continue to be favorable
for weakly forced convection where efficient warm-rain processes
dominate. These cells may look innocuous on radar, and can
produce little or no lightning, but will be capable of producing 3
inch per hour rainfall rates while moving slowly. This means we
expect some localized storm totals in excess of 7 inches will be
possible, but the areal average will be more like 1 to 2 inches.
Due to the localized nature, the locations of the heaviest
rainfall aren't known at this time, but some of the guidance is
honing in on a couple favorable areas in time and space. In any
case, no flash flood watch will be issued due to the low
confidence and limited spatial threat, but we urge all to be
aware that locally heavy rainfall and flash flooding are possible.

The convection that forms during the day on Friday will be
similar to today's activity, just that the coverage should be
greater as a weak frontal boundary helps enhance low level
moisture convergence with increasing precipitable water values.
This action will be driven primarily by diurnal heating so will
show best chances of storms in the midday to afternoon hours.
Highs should still reach the upper 80s to low 90s for most of the
area with a morning spattering of sunshine. This activity will
generally diminish with the loss of heating, but some of the
Friday evening football activity will be impacted.

Model guidance seems to be converging on the western zones Friday
night and Saturday morning as one of the periods where heavy
rainfall may organize after midnight and persist into the morning
hours. Will show the highest PoPs and QPF in this region. Once
again Saturday afternoon we'll see scattered to numerous convection
develop over the entire region with locally heavy rainfall
possible. Then again Saturday night we'll be primarily concerned
about the heavy rainfall potential across the southern half of the
area as the frontal boundary shifts into Central Texas. In
addition, some slightly better dynamics for heavy rainfall and
organized convection exist Saturday night across Central Texas
both as the entrance region of a weak jet streak aloft track
across the region and low level flow increases south of the front
which would also enhance moisture flux. PoPs will again be likely
across the southern areas, but taper down to slight chance in the
north as drier air moves into the region behind the front.

The upper trough and front will gradually track eastward Sunday
and Monday. Due to weak advection, it will take some time to get
the moisture for convection completely out of the picture, so
chances of rain will continue especially in the afternoon and
across the southeastern half of the area. It's worth noting that
ECMWF is slowest with pushing the moisture/upper trough out of the
region so it's possible rain chances could continue into Tuesday
over the southeast. Dry weather is expected thereafter.

High temperatures Saturday and Sunday will be cooler due to the
increased cloud cover and rainfall. Readings will generally be in
the 80s. The arrival of drier and slightly cooler air will help
low temperatures cool to near or just below normal early in the
week. Model guidance looks a little too aggressive with the
cooler temperatures early to mid week, so have gone a little
warmer with the idea that sunshine will help temps warm into the
low 90s for most areas.

TR.92

&&

.AVIATION... /Issued 1230 PM CDT Thu Sep 6 2018/
/18z TAFs/

Recent objective analysis reveals an axis of higher instability
currently situated along the I-35 corridor with negligible
convective inhibition. Anticipate showers and storms to begin
developing southward towards the Metroplex over the next 1-2 hours
are convective temperatures are breached. Confidence in thunder
impacts across the D10 TRACON are high enough at this time to
warrant a TEMPO TSRA mention during the 20-24z timeframe. Hi-
resolution guidance is in good agreement that convective potential
will begin to focus across the Metroplex and off to the north and
west into the early-evening hours. This activity will be mainly
diurnally-driven and should begin to dissipate shortly after
07/00z. At Waco, confidence in direct thunder impacts was a bit
lower, so a VCTS will prevail for the time being. We'll continue
to monitor satellite and radar trends for a possible TEMPO TSRA
mention in future TAF updates.

MVFR and even IFR cigs may re-develop overnight, but the main
signal for this remains off to the north and west of the area TAF
sites. In the DFW extended forecast, a reinforcing shot of
northerly winds looks to push in during the afternoon and evening
hours on Friday. This feature will be accompanied by another round
of convection. Confidence in the spatial extent of any
thunderstorms precludes an extended mention of VCTS at this time,
but a VCSH has been inserted during the 18-00z time frame on
Friday.

Carlaw

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    74  89  73  84  70 /  40  60  50  60  30
Waco                74  90  73  87  71 /  40  60  70  70  60
Paris               72  89  71  84  67 /  20  60  40  60  30
Denton              72  87  71  82  68 /  50  60  50  60  30
McKinney            73  88  72  83  68 /  30  60  50  60  30
Dallas              76  91  75  84  71 /  30  60  50  60  40
Terrell             75  91  74  87  69 /  30  60  50  70  40
Corsicana           74  91  73  85  70 /  30  60  50  70  60
Temple              73  90  72  85  70 /  50  60  70  70  60
Mineral Wells       71  85  71  80  67 /  50  70  70  60  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Sep 6, 3:34 PM CDT, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
334 PM CDT Thu Sep 6 2018

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-071300-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
334 PM CDT Thu Sep 6 2018

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
Thunderstorms, some containing heavy rainfall, will continue through
tonight. The best chances will be along and west of I-35/35E. The
main threat will be from localized heavy rainfall leading to isolated
instances of flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Better chances for showers and thunderstorms are expected Friday
into the weekend. Locally heavy rainfall will continue to pose a
threat for isolated instance of flash flooding, primarily for
locations along and south of I-20/30.

Low thunderstorm chances will continue on Monday south and east of a
Paris to Goldthwaite line. Severe weather is not expected at this
time, but a threat for locally heavy rainfall will persist.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time. However, reports of
any flooding to the National Weather Service office in Fort Worth is
helpful and appreciated.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 8:02 PM CDTAreal Flood AdvisoryFWDBell118 min
Sep 5, 9:54 PM CDTAreal Flood AdvisoryFWDBell2 hr
Sep 6, 4:06 AM CDTAreal Flood AdvisoryFWDComanche, Erath3 hr
Sep 6, 5:29 AM CDTAreal Flood AdvisoryFWDErath, Hood, Somervell3 hr
Sep 6, 6:39 AM CDTAreal Flood AdvisoryFWDHood, Johnson, Parker, Tarrant111 min
Sep 6, 8:44 AM CDTAreal Flood AdvisoryFWDParker, Tarrant2 hr
Sep 6, 2:29 PM CDTAreal Flood AdvisoryFWDTarrant2 hr
Sep 6, 3:37 PM CDTAreal Flood AdvisoryFWDDallas, Tarrant113 min
Sep 6, 4:51 PM CDTAreal Flood AdvisoryFWDDallas, Tarrant114 min
Sep 6, 5:12 PM CDTAreal Flood AdvisoryFWDCollin, Dallas, Denton2 hr
Sep 6, 5:26 PM CDTAreal Flood AdvisoryFWDBell2 hr
Sep 6, 5:37 PM CDTRiver Flood WarningFWDDallas6 hr
Sep 6, 6:09 PM CDTAreal Flood AdvisoryFWDMilam2 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.